Question about Wellbutrin

Discussion in 'Fibromyalgia Main Forum' started by Kat_in_Texas, Mar 29, 2006.

  1. Kat_in_Texas

    Kat_in_Texas New Member

    I don't take Wellbutrin but my 74-year-old mother started taking it about two weeks ago for depression (she has no history of FM/CFS).

    For the past ten days she has felt weak and a bit disoriented. She has been afraid to leave her house because she has felt so wobbly and unsteady, like her knees might buckle. She has spent a lot of time in bed, feeling almost like she had the flu. She has also been very weepy, something that is completely uncharacteristic for my mom.

    Considering the timing of when it started and the fact that it's lasted so long, I have been urging her to contact her doctor to see if it might be the Wellbutrin. She finally called her doctor today. The nurse that returned her call told her not to worry about the muscle weakness, that she probably just had the flu, and to increase the Wellbutrin to combat the depression that was causing the crying spells! Huh?!?

    Does that sound logical? She and I are both very concerned that her symptoms are being caused by the Wellbutrin, and she's scared to increase the dosage but also wants to do what the doctor ordered.

    Has anyone else experienced similar symptoms on Wellbutrin? I was on it years ago but I don't recall anything like this.

    Any input or comments are appreciated!

    Kat
  2. livin4him

    livin4him New Member

    This was years, years ago. I had wanted to try something besides Zoloft because of lack of desire in the bedroom. Wellbutrin was what they gave at that time for that instead of Zoloft. I can't remember exactly what symptoms there were but I felt horrible on it. Almost more depressed than without it. So I went back on Zoloft.

    But, I have been off of that for years. Too many headaches with anti-depressants for me.

    Sorry, can't be of more help.

  3. kriket

    kriket New Member


    Hi. I've been on it for about 4 yrs. The first night I took it, I wanted to go run, cause it gave me a lot of energy. It helped me tremendously. Something does not sound right though. I don't think they should have pawned you off like that though. I would think that the doctor would know better than that. It could be the wellbutrin making her feel like that. A good doctor or nurse should not just SUPPOSE that it's PROBABLY the flu. I would make sure I talked directly to the doctor. If he tells you the same thing, I think I would get a second opinion. I had to try about 5 antidepressants before I found the right one!!!


    Love Kriket

    [This Message was Edited on 03/29/2006]
  4. Cromwell

    Cromwell New Member

    Many older people are given far too high a dose of all and any meds. They need a far lower dosage.

    It sounds to me as if your mom IS reacting to the Welbutrin and it would make more sense for her to come off it and see how she does. The doctor is the dispensing physician not the nurse. Is the doctor a specialist in treating older people? If not, he may be out of line.

    Why was she prescribed this drug anyway. Was she depressed or is she having a hard time, or starting with memory isues? Often, early Alzheimers is seen as depression.

    Also, by the nurses own account, if she was coming down with the flu, then maybe she felt low and maybe the depression dx was too hasty?

    Who knows. There are better drugs for depression for older people. But the first thing is to ascertain if she actually HAS depression or not if this is not a long standing condition.


    Anne C
  5. Kat_in_Texas

    Kat_in_Texas New Member

    I really appreciate your comments. I am going to have my mom call her doctor again tomorrow and make an appointment if she has to in order to speak with the doctor directly. You're all right, this just doesn't seem right and I'm very concerned about her increasing her dosage of Wellbutrin if that's what is making her feel this way.

    Anne, thanks for your input. My mom is being treated for depression. She's been on Paxil for anxiety for a while but finally talked to her doctor about it being more than anxiety. My dad passed away six months ago so of course that's a contributing factor to her depression, but she's been depressed for many years and I have urged her to seek treatment/counseling for so long. She is considering going to a psychologist/psychiatrist but she's stubborn (and scared, I believe) and doesn't concede easily! :)

    I live about 200 miles away from her so it's hard for me to hear that she's having so much difficulty. With her living alone, I'm afraid what might happen of course. I'm going to stay on her about contacting the doctor again tomorrow and getting some better answers.

    Wow ... fibro fog is bad tonight ... hope I made sense! Hugs to all, I'm going to bed!

    Kat

  6. bettydroop

    bettydroop New Member

    I have to say, I am angry at your mothers nurse and Dr. First of all ... they will tend to discount anything anyone says that they think is elderly. If she would have thought about it, or KNEW the dang side effects of this med that they are giving to your mom (which we all know they most certainly SHOULD) and if she would NOT have discounted her SO soon!!!! YOU said that SHE said she felt "like it was almost the flu"- cause she didnt know WHY she was feeling like that. Oh how I hate incompetant nurses and drs. Grr.

    Ok. Well, when I first started it (on it long time now) I was just like your mom in many ways. I felt weepy ( NOT usual for me) I felt very emotional(again not me) and I felt (REALLY did)like I wanted to rip someones head off. I felt this anger like I never had experienced before. Very weird. BUT... it went away, and I just have the good parts of wellbutrin now.

    I will tell you though, it takes A LONG time to start working. Probably the longestof all antidepressants- most people it takes 8 weeks! Of course some feel better sooner, but I just want you to know it generally is NOT a over night thing. Again, these are things that the nurse should have been telling you and your mom!

    So there might be a chance that it might not be a good fit for your mom. Ya just gotta wait and see, which is very tough. I know. Im not really sure why they chose that one first, so remember if it doesnt help - there ARE others.

    So, it is a good drug for many people - it helped me.

    Oh ... I just went over your post again. She might feel wobbly because one side effect is dizzyness. I felt SO lightheaded... it was pretty significant so I can imagine the trouble your mom might be having! Few other things to watch for... she might feel anxious, or have a hard time sleeping. She might start having headaches, and if so,its the wellbutrin - PROBABLY. Oh and did they ask if your mom has a seizure disorder? Ok. So this looks really bad doesnt it? lol. I am not trying to be a downner on this med, like I said it is a good one for MANY people. I just want your mom to know whats going on since they really didnt give her any answers. The answer isnt just to "UP the doseage" if she having trouble like that- I wouldnt think.

    Anyway... ok, I will get down off my box now.

    Sorry your mom is having to deal with this and god bless her and YOU for being there for her.

    Good luck with all- Karen
  7. NyroFan

    NyroFan New Member

    Kat:
    I had no luck with Wellbutrin. I did feel disoriented and my sight would become blurred. I could not get off of my couch. I took it only two days and immediately stopped it.
    That is my experience with Wellbutrin.

    N.F.
  8. pirtpain

    pirtpain New Member

    I have been taking Wellbutrin for 6 or so yrs. It works for my depression, but your mom might be different. It sounds like your mom might have fibro., as the symptoms are so similiar. If this persists I would see the DR. again.

    PIRT